Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 123, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2016, 5:47 PM CDT for Ottawa County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 5:47 PM CDT (22:47 UTC)
- Expired
- May 25, 2016, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:08 PM CDT | TORNADO | 3 S Minneapolis, KS | ON THE GROUND FOR APPROX 1 MINUTE |
| May 25, 6:09 PM CDT | HAIL 1.75 | Minneapolis, KS | |
| May 25, 6:09 PM CDT | HAIL 1.75 | Sse Minneapolis, KS | |
| May 25, 6:30 PM CDT | HAIL 1 | 4 Ese Minneapolis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:44 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
090
WUUS53 KTOP 252247
SVRTOP
KSC143-252345-
/O.NEW.KTOP.SV.W.0123.160525T2247Z-160525T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 547 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ADA...MOVING
EAST AT 25 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...WELLS AND ADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3931 9749 3931 9748 3907 9744 3905 9790
3916 9791
TIME...MOT...LOC 2247Z 247DEG 21KT 3911 9783
HAIL...2.00IN
WIND...60MPH
$$
GDP1 follow-up statement
014
WWUS53 KTOP 252300
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT WED MAY 25 2016
KSC143-252345-
/O.CON.KTOP.SV.W.0123.000000T0000Z-160525T2345Z/
OTTAWA-
600 PM CDT WED MAY 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL OTTAWA COUNTY...
AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF
MINNEAPOLIS... MOVING EAST AT 20 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS AND WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL
KANSAS.
LAT...LON 3905 9784 3916 9783 3924 9747 3907 9744
TIME...MOT...LOC 2259Z 271DEG 18KT 3908 9778
HAIL...2.00IN
WIND...60MPH
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:00 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 25, 4:00 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 400 PM CDT WED MAY 25 2016 .SHORT TERM...(This Evening through Thursday) Issued at 317 PM CDT WED MAY 25 2016 Complicated forecast across the area this evening and tonight. First the outflow from earlier convection laid out a boundary that made it just south of Interstate 70 early this afternoon. Latest regional loop from radar shows the boundary washing out since 1930Z. Latest objective surface analysis shows a surface low over southwest and south central Kansas with an inverted trough extending northeast into central Kansas. Dryline was located from the surface low south across western Oklahoma. High resolution models continue to show some differing scenarios with convection firing late this afternoon near the surface low and diffuse boundary, then moving northeast toward our southern counties near Abilene around 7 PM then they vary with the placement of scattered storms through the evening hours. The low level jet will be veered to the southwest and best lift associated with it looks to focus across far northeast Kansas into southern Iowa and western Missouri. MLCAPE varies at 20Z from around 1000 J/kg to 1500 J/kg with shear of 25 to 35 kts. With the absence of any forcing aloft this afternoon will likely need to monitor boundaries for development late this afternoon and evening. Shear, instability and moisture will be conducive for some strong to severe storms with large hail and damaging winds the main hazards. A tornado or two is also possible over portions of central Kansas during the late afternoon and evening. Thursday, The upper trough will move east across the Rockies while ejecting out waves through the morning into the afternoon hours. If the convection across northeast Kansas and western Missouri occurs there would be an outflow boundary across the area for focus later in the afternoon hours. The surface low will reform across southwest Kansas with a frontal boundary extending northeast across north central Kansas and into northeast Nebraska in the afternoon hours. Latest model runs show shear around 30 to 40 kts by late afternoon and good instability along with good moisture transport into north central Kansas. Storms should develop along the frontal boundary and move northeast across the area in the late afternoon hours. .LONG TERM...(Thursday Night through Wednesday) Issued at 317 PM CDT WED MAY 25 2016 Challenging forecast in trying to differentiate enhanced convective chances with discerable shortwaves. How exactly convection will evolve on Thursday afternoon and evening is uncertain given the many convective scenarios forecast by the different short-range models. Depending on whether an MCS develops Thursday afternoon, expect another surge of strong to severe convection to affect portions of central and eastern KS during the evening hours. While low-level shear strengthens during the evening, 0-6 km shear decreases so messy convective modes are expected. After that, there is a decent chance for quiet weather from late Thursday night until mid Friday afternoon, when an apparent weak shortwave trough and peak heating may set off addtional thunderstorms over eastern KS. While the shear does not look as strong, there is enough that organized convection may again occur with possible severe weather. More significant shortwave trough and associated surface low then cross the area late Friday night and early Saturday with more chances of thunderstorms. Then a more stagnant flow pattern sets up for later in the weekend through at least the middle of next week. While winds aloft and vertical wind shear weaken considerably, decreasing organized severe thunderstorm chances, slow moving upper troughs interacting with an environment with little convective inhibition will produce periods of thunderstorms. Given the expected slow movement of the storms, and repeated heavy rains in some areas, areas of flooding are possible. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1257 PM CDT WED MAY 25 2016 Outflow boundary from earlier thunderstorms along the Kansas river at noon time, very near TAF sites. Ceilings should rise to VFR shortly, while winds could be variable for the next 2 or 3 hours, particularly at TOP and FOE before the boundary moves back north. Isolated thunderstorms developing over central KS late this afternoon may move through or near TAF sites by early evening so have VCTS for a few hours during that time. Later tonight, moist airmass could allow fog to form. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...53 LONG TERM...GDP AVIATION...GDP
Hazardous weather outlook, May 25, 9:54 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 954 AM CDT WED MAY 25 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-261500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 954 AM CDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTHEAST KANSAS THROUGH THIS MORNING. SEVERE STORMS ARE NOT EXPECTED THIS MORNING. THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON IN CENTRAL KANSAS AND MOVE INTO THE FORECAST AREA BETWEEN 4 PM AND 7 PM. IF STORMS DEVELOP...THERE IS A GOOD CHANCE FOR A FEW OF THEM TO BECOME SEVERE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE PRIMARY THREAT BUT A TORNADO CANNOT BE RULED OUT. THE GREATEST SEVERE POTENTIAL WILL BE BETWEEN 5 PM AND 9 PM. THUNDERSTORMS MAY CONTINUE TO DEVELOP THROUGH THE OVERNIGHT HOURS...ESPECIALLY IN NORTHERN KANSAS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAINFALL AND FLOODING. MINOR RIVER FLOODING IS EXPECTED ON THE REPUBLICAN RIVER AT CLAY CENTER AND THE SOLOMON RIVER AT NILES. MODERATE RIVER FLOODING IS FORECAST FOR GLASCO ON THE SOLOMON RIVER AND THE SALT CREEK AT ADA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA THURSDAY THROUGH EARLY NEXT WEEK. THE BEST POTENTIAL FOR ANY SEVERE WEATHER CENTERS ON THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THE STRONGEST STORMS AND THERE IS SOME POTENTIAL FOR TORNADO DEVELOPMENT THROUGH EARLY EVENING. A FEW SEVERE STORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND EVENING. HAIL AND DAMAGING WINDS WOULD BE THE MAIN HAZARDS. WITH SEVERAL ROUNDS OF HEAVY RAIN EXPECTED THIS WEEK...FLOODING WILL REMAIN A RISK THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 25, 3:49 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND DMG 2 SSE MORROWVILLE 39.82N 97.16W
05/24/2016 WASHINGTON KS PUBLIC
POLE BARN BLOWN OVER. 3-4 INCH DIAMETER TREE LIMBS
SNAPPED.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 49 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 37 min |
| May 24, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 48 min |
| May 24, 10:38 PM CDT | Areal Flood Warning | TOP | Cloud, Ottawa | 3 hr |
| May 24, 10:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Morris, Pottawatomie, Riley and 1 more | 50 min |
| May 24, 11:04 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 41 min |
| May 24, 11:18 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Republic, Washington | 3 hr |
| May 24, 11:40 PM CDT | Special Weather Statement | TOP | Pottawatomie, Riley, Wabaunsee | 35 min |
| May 25, 12:17 AM CDT | Special Weather Statement | TOP | Lyon, Osage, Shawnee | 28 min |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Ottawa | 8 days |
| May 25, 12:19 AM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 6 days |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Cloud | 51 hr |
| May 25, 12:29 AM CDT | River Flood Warning | TOP | Clay | 5 days |
| May 25, 10:34 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 25, 12:44 PM CDT | River Flood Warning | TOP | Marshall | 20 hr |
| May 25, 6:05 PM CDT | Tornado Warning | TOP | Ottawa | 25 min |
| May 25, 6:29 PM CDT | Tornado Warning | TOP | Ottawa | 31 min |
| May 25, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.